Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 11, NWS Flagstaff, AZ

August 1, 2020Coconino County, Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 1, 2020, 3:59 PM MST for Coconino County, Yavapai County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 1, 2020, 3:59 PM MST (22:59 UTC)
Expired
Aug 1, 2020, 4:45 PM MST
In force
46 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Coconino County, AZ, Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 113 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2020-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2020-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
3175 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:43 PM MST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 1, 2:43 PM MST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
243 PM MST Sat Aug 1 2020

.SYNOPSIS...Hot temperatures and mostly dry conditions can be
expected across much of northern Arizona through Sunday. Shower
and thunderstorm chances will mainly be limited to the White
Mountains with only isolated storms possible elsewhere through
Tuesday. More widespread showers and thunderstorms are possible by
Thursday.

&&

.DISCUSSION...Another hot day across northern Arizona as strong
high pressure remains in control of the weather. We have seen
dewpoints climbing along and south of the Mogollon Rim as a surge
of monsoonal moisture has pushed north through the day. This has
helped to keep things a couple degrees cooler than the past couple
days in some locations. Additionally, we have seen a fair bit of
cumulus development as well as isolated to scattered thunderstorm
activity. The main hazards with the stronger storms has been
gusty winds, locally heavy rainfall, and hail. Enhanced shear
across southern Apache and Navajo counties has led to strong
storms capable of producing large hail. Shower and storm activity
will continue to be most widespread across eastern Arizona through
this evening. We should see things gradually diminish after
sunset.

Some moisture will remain in place on Sunday for another round of
isolated storm activity. Current thinking is we will see a bit
less activity than today. With the lack of deep moisture, gusty
winds will remain the primary hazard. Daytime temperatures will
continue a gradual cooling trend with highs expected to be a
couple degrees cooler than today.

High pressure will weaken and shift south on Monday and Tuesday,
bringing dry westerly flow back into much of the area. This will
limit any thunderstorm chances to the White Mountains. We could
see the high position itself in a more favorable position after
mid-week to at least get some monsoon moisture back into the area.
However, latest long range guidance is pessimistic on this being
anything more than a brief, slight uptick in activity. We will
continue to keep an eye on it.

&&

.AVIATION...For the 00Z package...Expect mainly VFR conditions for
the 24 hour TAF forecast period. ISOLD-SCT SHRA/TSRA this afternoon
near sites KFLG/KPRC/KINW, but mainly east of KFLG and along the
Mogollon Rim and White Mtns. Any stronger cells could produce MVFR
conditions and wind gusts from 35-45kts. Sfc winds outside of storms
SW-W5-15G20KT during the afternoon hours. Storms dissipating after
02Z Sunday. Lesser storm coverage is expected on Sunday. Aviation
discussion not updated for amendments.

&&

.FIRE WEATHER...Hot weather will continue into early next week as
high pressure remains over Arizona. Daytime showers and
thunderstorms are expected, though coverage will not be widespread.
Winds will generally be light except in the vicinity of storms.

Tuesday through Thursday...Temperatures will drop back to near
normal through this period. Moisture will mainly be confined to the
White Mountains on Tuesday before expanding westward for Wednesday
and Thursday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Excessive Heat Warning until 8
PM MST Sunday FOR AZZ005-018-037- 038.

Excessive Heat Warning until 8 PM MST Tuesday FOR AZZ006.

&&

PUBLIC...TPS
AVIATION...KD
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 1, 1:11 PM MST, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
111 PM MST Sat Aug 1 2020

AZZ016-018-012100-
Northern Gila County-Eastern Mogollon Rim-
111 PM MST Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND NAVAJO COUNTIES UNTIL
200 PM MST...

At 109 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles south of Aripine, or 20 miles southeast of Forest Lakes, moving
south at 15 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cibecue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3428 11057 3424 11036 3391 11040 3398 11072
TIME...MOT...LOC 2009Z 014DEG 12KT 3419 11049

DB
Special weather statement, Aug 1, 2:07 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
207 PM MST Sat Aug 1 2020

AZZ007-015-012130-
Western Mogollon Rim-Coconino Plateau-
207 PM MST Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 230 PM
MST...

At 206 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Williams, or 26 miles northeast of Chino Valley,
moving east at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of Coconino County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3517 11231 3520 11208 3499 11214 3502 11233
      3516 11233
TIME...MOT...LOC 2106Z 280DEG 13KT 3511 11228

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 1:11 PM MSTSpecial Weather StatementFGZGila49 min
Aug 1, 2:07 PM MSTSpecial Weather StatementFGZ23 min
Aug 1, 2:24 PM MSTSevere Thunderstorm WarningFGZGila36 min
Aug 1, 2:31 PM MSTSevere Thunderstorm WarningFGZApache29 min
Aug 1, 2:40 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Navajo35 min
Aug 1, 2:57 PM MSTSevere Thunderstorm WarningFGZApache17 min
Aug 1, 3:07 PM MSTAreal Flood AdvisoryFGZCoconino, Navajo32 min
Aug 1, 3:38 PM MSTFlash Flood Warning Considerable damage threatFGZCoconino, Gila, Navajo3 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.